Pennsylvania, 2010Damaging Winds in Pennsylvania, May 5, 2010
May 5, 2010 · NWS CTP · 2 events in 1 county or zone
Severe thunderstorms associated with a cold front produced isolated wind damage late in the evening in Warren County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms associated with a cold front produced isolated wind damage late in the evening in Warren County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 5, 8:06 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, May 5, 8:06 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
906 PM EDT WED MAY 5 2010
.SYNOPSIS...
A FAST MOVING BUT WEAK COLD FRONT WILL CROSS THE REGION TONIGHT
AND EARLY THURSDAY...BRINGING A FEW SHOWERS AND SCATTERED
THUNDERSTORMS...ESPECIALLY OVER NORTHERN AREAS. ANOTHER AREA OF
HIGH PRESSURE OVER THE MIDWEST WILL BUILD EAST INTO THE REGION
LATER THURSDAY INTO FRIDAY. A STRONGER COLD FRONT WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FOR FRIDAY NIGHT INTO
SATURDAY MORNING...FOLLOWED BY MUCH COOLER WEATHER FOR THE BULK OF
THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
COULD NOT BE A NICER DAY OUT THE WINDOW. NARY A CLOUD IN THE SKY
WITH LOW HUMIDITY AND A REFRESHING BREEZE OUT OF THE SW. SATELLITE
SHOWS THE FRONTAL BAND STILL WELL WEST OF THE STATE WITH THE
NEAREST SHOWERS STILL WEST OF DETROIT.
SREF TIMING SHOWS THE FIRST CHANCES OF RAIN ARRIVING OVER WARREN
COUNTY BY AROUND 00Z...BEFORE SPREADING EASTWARD OVERNIGHT. THE
FRONT IS PRETTY WEAK AND DRY AND SHORT RANGE GUIDANCE SUGGESTS THE
BEST CHANCES FOR RAIN CONFINE THEMSELVES TO THE NWRN 1/2 OR SO OF
MY FCST AREA...DECREASING RAPIDLY AS THE FRONT DROPS SOUTHEAST.
INCLUDED THE MENTION OF THUNDER WITH THE FRONT OVERNIGHT AS MID
LEVEL LAPSE RATES ARE FCST TO BE FAIRLY STEEP. WHILE LIFTED
INDICES ARE EXPECTED TO REMAIN POSITIVE...TOTAL TOTALS AROUND 50
AND K INDICES AROUND 30 INDICATE ENOUGH ELEVATED INSTABILITY TO
EXPECT SOME SCATTERED CONVECTION. WITH STRONG WINDS JUST OFF THE
DECK...CANNOT RULE OUT A GUSTY STORM AS ACTIVITY MOVES INTO NWRN
AREAS LATER THIS EVE.
SHOULD BE A MILD NIGHT EVERYWHERE...GENERALLY IN THE 50S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
AFTER A FEW SHOWERS IN THE MORNING...CLEARING SKIES SHUD SET IN
FOR THE LATTER HALF OF THE DAY WITH A DEVELOPING NW BREEZE. HIGHS
WILL BE A TAD COOLER THAN TODAY...ESPECIALLY OVER THE NW
MOUNTAINS...BUT STILL PLEASANT AND ABOVE NORMAL FOR THIS TIME OF
YEAR.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
ZONAL FLOW IS FORECAST TO CONTINUE ACROSS THE EASTERN U.S. THROUGH
THE LONG TERM PERIOD...WITH SEVERAL NORTHERN STREAM WAVES BRINGING
FRONTS AND CHANCES OF PCPN TO PENNSYLVANIA.
HIGH PRESSURE OVER THE REGION AT THE START OF THE PERIODS WILL
LEAD TO POSSIBLE PATCHY FROST ACROSS THE NORTHERN MTNS EARLY
FRIDAY MORNING.
FRIDAY...SCT-BKN STRATO CU TOPPED BY A LAYER OF
CIRRUS/CIRROSTRATUS...WILL THICKEN UP DURING THE AFTERNOON WITH A
FEW SHOWERS OR A BRIEF THUNDERSTORM POSSIBLE LATE IN THE AFTERNOON
ACROSS THE NW MTNS...AND CENTRAL RIDGE AND VALLEY REGION...AS A
SFC WARM FRONT LIFTS NWD ACROSS THE REGION...AND 850-500 MB LAPSE
RATES INCREASE TO ABOUT 6.5C/KM ACROSS THE SOUTH AND WRN MTNS. THE
BULK OF THE PRECIP WILL HOLD OFF UNTIL AROUND...OR SHORTLY AFTER
DARK FRIDAY EVENING.
SFC LOW LIFTING INTO NEW ENGLAND WILL BRING HIGHEST POPS OF THE
PD FRI NIGHT AND SAT MORNING. BEHIND THIS LOW AND ASSCD COLD
FRONT...A BLAST OF UNSEASONABLY COLD AIR ARRIVES FOR MUCH OF THE
WEEKEND. GEFS 850 MB TEMPERATURE ANOMALIES ARE -2 TO -3 STANDARD
DEVIATIONS...WHICH EQUATES TO VALUES AROUND -6 TO -7C NEAR THE NEW
YORK BORDER...AND AROUND -4C OVER THE SOUTH.
THESE TEMPS ALOFT (AND GOOD VERTICAL MIXING UP THROUGH 4-6 KFT AGL
AGL ON SATURDAY) WILL TRANSLATE INTO SFC TEMPS ONLY IN THE 40S
ACROSS THE NRN AND WRN MTNS...WITH MID TO UPPER 60S FOR HIGH TEMPS
ACROSS THE SE ZONES. A FEW BRIEF RAIN SHOWERS WILL OCCUR THROUGHOUT
THE CENTRAL AND NW VALLEYS SAT NIGHT (MIXED WITH SOME WET SNOWFLAKES
AT TIMES ON THE HIGHER TERRAIN).
TIGHT PRESSURE GRADIENT WILL BE IN PLACE DURING THE DAY SATURDAY
AFTERNOON AND NIGHT WITH NWRLY WIND GUSTS OF 35 TO 40 MPH.
RASN/SNOW SHOWERS WILL BE FLYING ACROSS THE MTNS SAT EVENING INTO
SUNDAY...(POSSIBLY CHANGING TO A SEVERAL HOUR PERIOD OF PLAIN SNOW
SHOWERS) SAT NIGHT/EARLY SUNDAY AS THE 850-700 MB THERMAL TROUGH
CROSSES THE STATE. ISOLATED TO SCTD...MAINLY RAIN SHOWERS WILL OCCUR
THROUGHOUT THE DEEPER VALLEYS OF CENTRAL PENN. THE COLDER GEFS/GFS
SUGGEST PRECIP TYPE (WITHIN ANY OF THE SHOWERS) AS MAINLY SNOW AS
FAR SOUTH AS KJST/KUNV AND KIPT SATURDAY AFTERNOON...RIGHT THROUGH
MUCH OF MONDAY.
TEMPS MAY HOLD NEARLY STEADY...OR EVEN FALL DURING THE DAY SATURDAY.
MAXS SHOULD BE IN THE 45-50F RANGE ACROSS THE MTNS...AND MAINLY IN
THE 60-65 DEGREE RANGE ACROSS THE SE 2/3S OF THE CWA.
WEST TO NW WINDS SATURDAY SHOULD INCREASE TO THE 15 TO 25 MPH RANGE
WITH GUSTS AROUND 40 MPH...MAKING IT FEEL ONLY LIKE THE 20S/30S.
SIMILAR TO LAST NIGHT'S THINKING...WILL CONTINUE TO LEAN TWD TEMPS
COOLER BY A FEW DEG F OR THAN MOS GUIDANCE FOR SUNDAY. THE LEFT EXIT
REGION OF A 120 KT JET APPROACHING FROM THE WRN GREAT LAKES WILL
SUPPORT PLENTY OF CLOUDS AND ISOLATED TO SCTD RAIN/SNOW SHOWERS.
NIGHTTIME MINS SAT NIGHT AND SUN NIGHT WILL BE IN THE FROST ZONE (IF
NOT LOWER) ACROSS THE CENTRAL AND NORTH. MINS IN THE M30S TO AROUND
40F ACROSS THE LOWER SUSQ VALLEY WILL YIELD SOME PATCHY FROST
(ESPECIALLY SUNDAY NIGHT WHICH WILL BE COLDER OF THE TWO).
BELOW SEASONAL NORMAL TEMPERATURES WILL CONTINUE MON AND TUE OF NEXT WEEK AS
HIGH PRESSURE BUILDS OVER THE AREA IN THE WAKE OF THE WEEKEND
STORM. TEMPS WILL MODERATE TO NEAR NORMAL BY WEDNESDAY. MAINLY DRY
WEATHER IS EXPECTED MONDAY AND TUESDAY...HOWEVER TOWARD THE END OF
THE LONG TERM PERIOD...LATE TUE INTO WED...YET ANOTHER SHORTWAVE
WILL WORK ITS WAY EAST BRINGING ANOTHER WARM FRONTAL PASSAGE AND
INCREASING CHANCES OF SHOWERS TO CENTRAL PENNSYLVANIA.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AN APPROACHING FRONT WILL SPREAD AN AREA OF SHOWERS AND
SCT THUNDERSTORMS INTO THE REGION FROM THE NW BETWEEN 02Z AND 12Z.
THE BEST CHANCE FOR SEEING DECREASED CONDITIONS WILL BE OVER THE
NW MTNS THROUGH 06Z WHERE HIGH TERRAIN AND DEEPER MOISTURE MAY BRING
A PERIOD OF MVFR/IFR. SCATTERED SHOWERS AND STORMS ARE POSSIBLE
EVEN OVER CENTRAL AND EASTERN AREAS...BUT THE ACTIVITY IS EXPECTED
TO BE WEAKENING AND DECREASING AS IT MOVES EAST...SO EXPECT MAINLY
VFR CONDITIONS TO PERSIST. STRONG SSWLY WIND FIELDS JUST OFF THE
DECK WILL ALSO PROMPT MENTION OF LLWS 35-45KTS IN MOST AREAS
OVERNIGHT.
VFR AREAWIDE ON THU WITH GUSTY WEST WINDS.
OUTLOOK...
THU...SHRA PSBL SE EARLY...OTHERWISE VFR. WNW WINDS BCMG GUSTY IN
THE AFTN.
FRI...VFR BCMG MVFR FRI NGT. SCT-NMRS SHRA/TSRA...ESP FRI NIGHT. WINDY.
SAT...WINDY. MVFR/SHRA NORTH/WEST. MAINLY VFR EAST.
SUN-MON...VFR/MVFR OCNL SHRA WEST. MAINLY VFR EAST.
&&
.FIRE WEATHER...
MARGINAL FIRE WEATHER CONDITIONS WILL BE FOUND ACROSS THE REGION
THIS AFTERNOON AND FRIDAY. RH/S HAVE FALLEN INTO THE 20 PERCENT
RANGE AT SOME LOCATIONS...HOWEVER WINDS THOUGH GUSTY ARE REMAINING
BELOW 20MPH. ALSO...FORESTRY SERVICE MAPS INDICATE RECENT RAINS AND
FOLIAGE GREEN-UP HAVE DIMINISHED THE OVERALL FIRE DANGER TO LOW
OVER MOST OF THE AREA SO NO HEADLINES PLANNED AT THIS POINT.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...LAMBERT/GARTNER
AVIATION...RXR
FIRE WEATHER...
Hazardous weather outlook, May 5, 1:28 PM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
228 PM EDT WED MAY 5 2010
PAZ004>006-010-011-061830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-
228 PM EDT WED MAY 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO
THE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE FRIDAY AND
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 5, 8:41 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
941 PM EDT WED MAY 5 2010
PAZ004-005-010-060230-
ELK PA-MCKEAN PA-WARREN PA-
941 PM EDT WED MAY 5 2010
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELK...SOUTHERN
WARREN AND WESTERN MCKEAN COUNTIES...
AT 937 PM EDT...A STRONG THUNDERSTORM WAS 19 MILES SOUTHWEST OF
WARREN...MOVING EAST AT 55 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE
NEAR CHAPMAN STATE PARK AROUND 950 PM...CHAPMAN STATE PARK...AND
CLARENDON AROUND 955 PM...SHEFFIELD...AND CLARENDON AROUND 1000 PM...
LUDLOW...AND KINZUA DAM AROUND 1005 PM...WETMORE...AND JAMES CITY
AROUND 1010 PM AND WESTLINE AROUND 1015 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 59...STATE ROAD 66.
LAT...LON 4157 7863 4157 7896 4162 7896 4162 7898
4163 7950 4176 7946 4192 7867
EXPERIMENTAL
FORECASTER: DEVOIRThunderstorm Wind, Warren
- When
- May 5, 9:20 PM EST
- Where
- Warren County, 5.38 mi NE of Tidioute
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.724, -79.334
Thunderstorm winds estimated near 60 mph downed trees and wires along Davey Hill and Althom roads in Deerfield Township. Portions of each road were blocked by the debris and live electric lines.
Thunderstorm Wind, Warren
- When
- May 5, 9:40 PM EST
- Where
- Warren County, 0.73 mi NNW of Queen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.640, -79.374
Thunderstorm winds estimated near 60 mph downed trees and wires along Kelly Hill Road in Limestone Township. The debris blocked the road and the live electric wires entangled in the trees caused a fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, May 5, 20101 death · 1 event
- Strong Wind in Wisconsin, May 5, 20103 injured · $240,000 · 20 events
- Hail and Damaging Wind in Ohio, May 5, 2010$127,000 · 1.75 in hail · 37 events
- Damaging Wind in Florida, May 5, 20101 injured · 1 event
- Winter Storm in Montana, May 5 to 7, 20108 events
- Hail in Ohio, May 5, 20101.75 in hail · 7 events
- Hail and Damaging Wind in Indiana, May 5, 20101.5 in hail · 6 events
- Hail in Ohio, May 5, 20101 in hail · 6 events
- Winter Storm in Montana, May 5 to 6, 20105 events
- Strong Wind in Wisconsin, May 5, 2010$4,000 · 3 events
- Marine Hail in Lake St. Clair, May 5, 20100.75 in hail · 3 events
- Marine Thunderstorm Winds in Lake Erie, May 5, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219567, 219568.